Tinnitus Induced by Sertraline (Zoloft)

Discussion in 'Introduce Yourself' started by Kvothe, Dec 14, 2019.

    1. Kvothe

      Kvothe Member

      Tinnitus Since:
      November 2019
      Cause of Tinnitus:
      SSRI
      Hi everyone! 36 year old husband and father of one here. I'm hoping for some words of encouragement.

      I started taking Sertraline (Zoloft) to treat work-related anxiety a month ago. Within a few days I noticed a ringing in my right ear. As I get occasional ringing, I didn't think too much of it. However, a couple days later, I went out to shovel our driveway. Maybe the exposure to cold and the Sertraline caused what happened next? I began hearing ringing in my right ear 24/7. I would estimate the level at 70 dB - like a vacuum cleaner. Music started sounding... wrong. Very harsh and distorted. It took me a couple days to contact the prescribing Dr. and agree I should stop taking the Sertraline.

      I have been managing a bit better since I stopped the medication. The tinnitus reduced enough that I could mask it with white noise. If I'm really focusing at work I sometimes don't hear it. It gets better and worse; some things (like alcohol) really set it off.

      The worst happened tonight. I tried a new noise app (rain rain) for sleep. The app shut off at some point in the night. When my daughter (18 months old) cried out and I awoke, the ringing was back to that 70 dB level. I tried taking a shower to mask it but no luck! It's too high to drown out.

      The irony is the tinnitus is giving me more anxiety than I had when I started the Sertraline! I read an article about the successful treatment of anxiety and SSRI induced tinnitus with Mirtazapine; has anyone had experience with this drug?

      Wishing everyone on this board the best.
       
      • Hug Hug x 1
    2. Lane

      Lane Member Hall of Fame

      Tinnitus Since:
      February, 2018
      Cause of Tinnitus:
      Single 25 mg. Dose of (Anticholinergic) Drug Promethazine
      @Kvothe -- I just did a quick on Mirtazapine, and came up with 33 threads with it in the title. Most of the accounts are that it either caused or exacerbated tinnitus. -- I've noticed that antidepressants are rarely a viable long-term solution for depression or anxiety. You might want to consider non-drug alternatives, which can often be very effective. If you do consider any other drug, you'll want to do an online search of the name of the drug and tinnitus, to see whether it has caused or exacerbated tinnitus. Doctors usually won't tell you these things. -- Take care!
       
      • Like Like x 1
      • Agree Agree x 1
      • Genius Genius x 1
    3. acute
      Depressed

      acute Member

      Tinnitus Since:
      04/2019
      Cause of Tinnitus:
      Music
      Zoloft gave me a new louder tone.

      All SSRIs are poison.
       
      • Agree Agree x 4
    4. AUTHOR
      AUTHOR
      Kvothe

      Kvothe Member

      Tinnitus Since:
      November 2019
      Cause of Tinnitus:
      SSRI
      Thank you @Lane. I read through the posts you shared and did some more research on Remeron/Mirtazapine. I had hope because it's not an SSRI. But in many prior threads, people seemed to have a ton of trouble with it when they tapered off the med. Reflecting on that, the last thing I want is to be stuck on a med or risk returning/worsening tinnitus.

      I guess I'll stick to the regimen that I have observed helps semi-manage both my anxiety and tinnitus: hydration, sleep, and exercise.
       
      • Like Like x 1
Loading...

Share This Page